Resources

Comprehensive T wave Morphology Assessment in a Randomized Clinical Study of Dofetilide, Quinidine, Ranolazine, and Verapamil

Mar 06, 2015 • By Jose Vicente, MSc; Lars Johannesen, MSc; Jay W. Mason, MD; William J. Crumb, PhD; Esther Pueyo, PhD; Norman Stockbridge, MD, PhD; David G. Strauss, MD, PhD

Background-—Congenital long QT syndrome type 2 (abnormal hERG potassium channel) patients can develop flat, asymmetric, and notched T waves. Similar observations have been made with a limited number of hERG-blocking drugs. However, it is not known how additional calcium or late sodium block, that can decrease torsade risk, affects T wave morphology.
Methods and Results-—Twenty-two healthy subjects received a single dose of a pure hERG blocker (dofetilide) and 3 drugs that also block calcium or sodium (quinidine, ranolazine, and verapamil) as part of a 5-period, placebo-controlled cross-over trial. At predose and 15 time-points post-dose, ECGs and plasma drug concentration were assessed. Patch clamp experiments were performed to assess block of hERG, calcium (L-type) and late sodium currents for each drug. Pure hERG block (dofetilide) and strong hERG block with lesser calcium and late sodium block (quinidine) caused substantial T wave morphology changes (P<0.001). Strong late sodium current and hERG block (ranolazine) still caused T wave morphology changes (P<0.01). Strong calcium and hERG block (verapamil) did not cause T wave morphology changes. At equivalent QTc prolongation, multichannel blockers (quinidine and ranolazine) caused equal or greater T wave morphology changes compared with pure hERG block (dofetilide).
Conclusions-—T wave morphology changes are directly related to amount of hERG block; however, with quinidine and ranolazine, multichannel block did not prevent T wave morphology changes. A combined approach of assessing multiple ion channels, along with ECG intervals and T wave morphology may provide the greatest insight into drug-ion channel interactions and torsade de pointes risk.

Long QT syndrome can be caused by congenital or acquired (eg, drug-induced or electrolyte) abnormalities in cardiac ion channel currents regulating ventricular repolarization.1 Long QT syndrome patients are at increased risk for torsade de pointes, a potentially fatal ventricular arrhythmia.2 Conventionally, physicians and drug regulators have focused solely on the QT interval in assessing risk for torsade; however, more information may be present in the electrocardiogram (ECG). Moss and colleagues3 identified different T wave patterns associated with the 3 major congenital long QT syndrome types. LQT1 patients (decreased IKs current) have early onset broad-based T waves, LQT2 patients (decreased hERG potassium current, IKr) have low amplitude, bifid or notched T waves, and LQT3 patients (increased late sodium current, INalate) have long isoelectric ST segments with lateappearing, normal morphology T waves.
In the 1990s, there was recognition of an epidemic of druginduced QT prolongation and torsade de pointes resulting in many drugs being withdrawn from the market.4 It was also recognized that nearly all drugs that increased torsade risk blocked the hERG potassium channel.5 This resulted in all new drugs being required to be screened for their ability to block the hERG potassium channel and prolong QT in Thorough QT studies.6,7 However, the extreme focus on hERG and QT has resulted in drugs being dropped from development, sometimes inappropriately, as not all drugs with hERG block or QT prolongation cause torsade.

Request a Quote